Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 30, NWS Newport/Morehead City, NC

June 16, 2007Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 16, 2007, 9:30 PM EDT for Onslow County, North Carolina. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2007, 9:30 PM EDT (01:30 UTC)
Expired
Jun 16, 2007, 10:15 PM EDT
In force
45 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Onslow County, NC

The radar

The Morehead City radar (KMHX), 35 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 10:05 PM EDTHAIL 0.75Belgrade, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.5 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2007-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 876 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2007-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
876 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 170131
SVRMHX
NCC133-170215-
/O.NEW.KMHX.SV.W.0030.070617T0130Z-070617T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
930 PM EDT SAT JUN 16 2007

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ONSLOW COUNTY IN EASTERN NORTH CAROLINA...
  THIS INCLUDES THE CITY OF PINEY GREEN...

* UNTIL 1015 PM EDT

* AT 928 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED 12 MILES NORTH OF PINEY GREEN...OR ABOUT 11 MILES
  NORTH OF PUMPKIN CENTER...AND MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTHEAST OF PINEY GREEN BY 1005 PM EDT...
  7 MILES NORTHWEST OF SWANSBORO BY 1015 PM EDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3492 7740 3492 7740 3491 7726 3488 7723
      3484 7722 3483 7718 3479 7719 3475 7713
      3470 7711 3464 7727

$$

5
1 follow-up statement
000 
WWUS52 KMHX 170156
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
956 PM EDT SAT JUN 16 2007

NCC133-170215-
/O.CON.KMHX.SV.W.0030.000000T0000Z-070617T0215Z/
ONSLOW NC-
956 PM EDT SAT JUN 16 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR ONSLOW COUNTY...

AT 954 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. 
THIS STORM WAS LOCATED 13 MILES NORTHWEST OF SWANSBORO...OR ABOUT 7
MILES NORTHEAST OF PINEY GREEN...MOVING SOUTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTHWEST OF SWANSBORO BY 1015 PM EDT...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3492 7740 3492 7740 3491 7726 3488 7723
      3484 7722 3483 7718 3479 7719 3475 7713
      3470 7711 3464 7727

$$

5

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:08 PM EDT, 6 hours 22 minutes earlier.

Area forecast discussion, Jun 16, 3:08 PM EDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
308 PM EDT SAT JUN 16 2007

.SYNOPSIS...
UPPER LOW OFF THE NORTHEAST COAST WILL MOVE EAST ALLOWING RIDGE TO
BUILD OVER EASTERN U.S. THIS WEEK. AT THE SURFACE HIGH PRESSURE
WILL DOMINATE WITH A SOUTHWEST FLOW RESULTING IN HOT AND HUMID
CONDITIONS ESPECIALLY EARLY IN THE WEEK. A WEAK FRONT WILL APPROACH
FROM THE NORTH LATE IN THE WEEK AND TEMPERATURES WILL MODERATE
SLIGHTLY WITH HIGHS AROUND 90.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
SFC LIS -2 TO -5 ACROSS THE CENTRAL POTION OF NC (EAST-WEST)
WHICH IS WHERE SHOWERS HAVE BEEN POPPING THIS MORNING AND THIS
AFTERNOON. MUCH MORE UNSTABLE AIR IS FARTHER WEST IN THE WESTERN
HALF OF NC. ARW AND GFS HAVE THE SAME BASIC SHORT TERM SOLUTION
WITH STORMS FIRING THIS AFTERNOON IN CENTRAL AND WESTERN NC AND
MOVING EAST TO THE COAST TONIGHT. I HAVE A 20-30 POP FOR THIS
AFTERNOON AND TONIGHT. BOTH MODELS SHOW TSTMS OFF THE COAST BY
TOMORROW MORNING SO I HAVE NO POPS IN THE FORECAST FOR TOMORROW.
LOWS TONIGHT SHOULD CONTINUE WITH RECENT TREND TO BE BELOW MOS A
FEW DEGREES.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY/...
DRY AND WARM/HOT WEATHER EXPECTED SUN AND MONDAY AS WEAK HIGH PRES
RIDGE HOLDS ONTO STATE. SW FLOW WILL PUSH TEMPS TO 85 TO 90 ON
SUNDAY AND MID TO UPPER 90S ON MONDAY. HUMNDITY WILL ALSO INCREASE
IN SW FLOW. LITTLE IN THE WAY OF DYNAMICS. SEABREEZE COULD BE A
FACTOR BUT I WILL NOT INCLUDE POPS ATTM.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
SFC RIDGE WILL DOMINATE EARLY IN THE WEEK WITH SW FLOW AND WARM
AND HUMID WEATHER. MID TO LATE WEEK A WEAK FRONT WILL MOVE INTO
THE AREA AND STALL. THIS SHOULD HELP IN LOWERING DAYTIME HIGHS
BACK TO AROUND 90. THERE WILL BE A CHANCE OF MAINLY AFTN TSTMS
WED-SAT WITH THE WEAK TROF OVER THE AREA HELPING TO PROVIDE LIFT.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/... CU ACROSS THE AREA
TODAY WILL LEAD TO SOME SCT SHRA WITH ISOL TSRA THIS AFTERNOON
WITH SCT TSRA COMING THROUGH THIS EVENING AS A TROF PUSHES E.
COULD GET SOME MVFR CONDITIONS AROUND TSRA OR HEAVY SHRA ...BUT
OVERALL LOOKING AT VFR CONDITIONS. IF ANY OF THE AIRPORTS RECEIVE
RAINFALL COULD HAVE SOME MVFR PATCHY GROUND FOG DEVELOP. FOR NOW
AM LEAVING IT OUT OF FCST SINCE RAIN HAS YET TO APPROACH AIRPORTS.
SOME CU COULD DEVELOP ON SUN...BUT WITH STRONG SUBSIDENCE DO NOT
ANTICIPATE MUCH CLOUDS AND NO SHOWER DEVELOPMENT WITH HIGH PRES IN
CONTROL.

FOR THE REST OF THE FCST WILL SEE A STRONG RIDGE DEVELOP WITH SW
WINDS AND OCCASIONAL AFTERNOON TSRA. PREDOMINANT VFR CONDITIONS.

&&

.MARINE...TODAY IS THE TRANSITION PERIOD AS THE LOW THAT HAS
DOMINATED THE W ATLANTIC FINALLY IS DRIVEN OFFSHORE TONIGHT. IN
ITS WAKE WILL BUILD A STRONG RIDGE WHICH WILL THE WX BENIGN OUTSIDE
OF PERIODS OF AFTERNOON CONVECTION. THE SFC HIGH OFFSHORE WILL
KEEP A PREDOMINANT SW FLOW ACROSS THE COASTAL WATERS WITH SEAS 2
TO 4 FT. THE SW FLOW WILL ENHANCE SEA BREEZE ACTIVITY SO COULD SEE
STRONGEST WINDS ALONG AND JUST OFF THE COAST OF S FACING BEACHES
IN THE AFTERNOONS DURING PEAK HEATING. OTHERWISE LOOKS LIKE A COPY
AND PAST FCST FROM MON ON THROUGH THE END OF THE WEEK.

RIP CURRENT RISK HIGH N OF CAPE LOOKOUT AND MODERATE S AS LONG
PERIOD 16 SEC E SWELL IMPACTS THE BEACHES.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...TK
LONG TERM...TK
AVIATION...SJ
MARINE...SJ
Hazardous weather outlook, Jun 16, 11:55 AM EDT, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1155 AM EDT SAT JUN 16 2007

NCZ045>047-080-081-092>094-171600-
WASHINGTON-TYRRELL-MAINLAND DARE-BEAUFORT-MAINLAND HYDE-JONES-CRAVEN-
PAMLICO-
1155 AM EDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-103-104-171600-
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
1155 AM EDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A HIGH THREAT OF RIP CURRENTS TODAY ALONG EAST FACING
BEACHES FROM CAPE LOOKOUT NORTH TO DUCK...INCLUDING THE BEACHES
OF FRISCO, RODANTHE, NAGS HEAD, AND KITTY HAWK.

SOUTH OF CAPE LOOKOUT THERE IS A MODERATE THREAT OF RIP CURRENTS
ALONG THE CRYSTAL COAST INCLUDING EMERALD ISLE...INDIAN
BEACH...SALTER PATH...PINE KNOLL SHORES...AND ATLANTIC BEACH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ029-044-079-090-091-171600-
MARTIN-PITT-GREENE-DUPLIN-LENOIR-
1155 AM EDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
AND THIS EVENING AS A MID LEVEL TROUGH CROSSES THE REGION.
DANGEROUS LIGHTNING...LARGE HAIL AND DAMAGING WIND GUSTS ARE
POSSIBLE...ESPECIALLY WEST OF HIGHWAY 17.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ098-171600-
ONSLOW-
1155 AM EDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE THREAT OF RIP CURRENTS TODAY ALONG AREAS
BEACHES FROM HAMMOCKS BEACH STATE PARK TO SURF CITY INCLUDING
NORTH TOPSAIL BEACH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 16, 7:51 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
751 PM EDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             5 N NEW BERN            35.19N 77.08W
06/16/2007  E1.00 INCH       CRAVEN             NC   PUBLIC

            QUARTER SIZE HAIL REPORTED BETWEEN NEW BERN AND VANCEBORO

&&

RF
Local storm report, Jun 16, 8:06 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
806 PM EDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HAIL             3 W DOVER               35.22N 77.49W
06/16/2007  E0.75 INCH       JONES              NC   PUBLIC

&&

RF
Special weather statement, Jun 16, 8:15 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
815 PM EDT SAT JUN 16 2007

NCZ045-046-170115-
WASHINGTON-TYRRELL-
815 PM EDT SAT JUN 16 2007

...STRONG THUNDERSTORMS WILL AFFECT TYRRELL AND WASHINGTON COUNTIES
UNTIL 915 PM EDT...

AT 815 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER NORTH CENTRAL
WASHINGTON COUNTY...OR ABOUT 9 MILES SOUTHEAST OF EDENTON...MOVING
EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR COLUMBIA AT 855
PM EDT..

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

5
Local storm report, Jun 16, 8:22 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
822 PM EDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             2 NW FORT BARNWELL      35.29N 77.36W
06/16/2007  E1.25 INCH       CRAVEN             NC   PUBLIC

&&

RF
Special weather statement, Jun 16, 8:45 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
845 PM EDT SAT JUN 16 2007

NCZ080-081-170130-
BEAUFORT-WESTERN HYDE-
845 PM EDT SAT JUN 16 2007

...STRONG THUNDERSTORMS WILL AFFECT HYDE AND BEAUFORT COUNTIES UNTIL
930 PM EDT...

AT 845 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER EAST CENTRAL
BEAUFORT COUNTY...OR ABOUT 20 MILES EAST OF RIVER ROAD...MOVING SOUTH
AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR  RURAL EASTERN
BEAUFORT COUNTY AT 900 PM EDT. RURAL SOUTHWESTERN HYDE COUNTY AT 930
PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
BELHAVEN.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

5
Special weather statement, Jun 16, 9:03 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
903 PM EDT SAT JUN 16 2007

NCZ092-098-170145-
JONES-ONSLOW-
903 PM EDT SAT JUN 16 2007

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW AND JONES COUNTIES UNTIL
945 PM EDT...

AT 903 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER CENTRAL JONES
COUNTY...OR ABOUT 15 MILES NORTHEAST OF HALF MOON...MOVING SOUTHEAST
AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR POLLOCKSVILLE AT 915
PM EDT...MAYSVILLE AT 930 PM EDT..

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

5

Nearby

Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.